Please confirm that your email address is correct, so you can successfully receive this alert.
Acknowledgements101202874Paragraph101202875We are grateful for Dr. Hideto Miwa for excellent advice regarding physiology.
To the Editor: Capgras syndrome has been described in neurodegenerative diseases such as dementia with Lewy bodies as well as in psychiatric diseases.1 Thus far, the atypical antipsychotics and decreased dosage of -dopa have been utilized to treat Capgras syndrome in patients with Parkinson’s disease, and the outcomes have not been satisfactory.2,3 Here we report a patient with Parkinson’s disease who showed Capgras delusions only during the "off" state. Increased doses of -dopa resolved wearing-off and at the same time alleviated Capgras syndrome.
Our patient was a 64-year-old housewife. At the age of 58, she developed a tremor in her left upper extremity that responded to a combination of -dopa/carbidopa, 300 mg/day. At the age of 61, she showed difficulty in walking. Dopamine agonists pramipexole and pergolide relieved her symptoms. At the age of 63, she developed apathy, recent memory disturbance, and wearing off phenomenon. At the age of 64, she developed Capgras syndrome, and then she was admitted to our hospital. She showed an hour off state before each time she took -dopa/carbidopa three times per day. In the off state, she was severely disabled (Hoehn and Yahr stage IV) and expressed anxiety such as restlessness, tension and hypersweating. She also developed the firm belief that an imposter replaced her husband. When the doctor asked her "Is this man your husband?" she answered "No, he is not my husband. He looks like my husband. My husband is walking outside. This man is posing as my husband and trying to steal my money." In the "on" state, she was able to walk (Hoehn and Yahr stage III). Her conviction disappeared. She scored 20/30 on the Mini-Mental State Examination and 11/18 on the Frontal Assessment Battery. Verbal fluency was disturbed. Parkinsonism was typical for Parkinson’s disease such as asymmetric, predominantly resting tremor; limb rigidity; bradykinesia; and postural instability. She did not show frontal release signs, and other neurological examinations produced normal findings. A brain MRI revealed slight frontotemporal cortical atrophy, and SPECT imaging showed hypoperfusion in the posterior cingulated cortex, precuneus, and prefrontal cortex. Treatment with 5 mg donepezil did not improve her Capgras syndrome. Two weeks later, an increase in the -dopa/carbidopa dosage to 500 mg/day was prescribed, and the wearing off phenomenon resolved. At the same time, the patient’s Capgras syndrome completely disappeared.
In our patient, symptoms of Capgras syndrome developed while she showed motor symptoms associated with dopamine deficiency. We increased the dosage of -dopa and succeeded in alleviating the Capgras syndrome. Thus, we postulate that Capgras syndrome in our patient is not likely dopaminergic psychosis. It has been reported that loss of dopamine and subsequent dopamine replacement therapy lead to imbalances in many nondopaminergic transmitter systems.4 Furthermore, Spiegel et al.5 reported successful treatment with an antidepressant, a serotonin 2A receptor antagonist, to treat Capgras syndrome after a right anterior cerebral artery infarction. Taken together, the mechanism underlying Capgras syndrome might be associated with the balance of various neurotransmitter systems.
We are grateful for Dr. Hideto Miwa for excellent advice regarding physiology.
Download citation file:
Web of Science® Times Cited: 1